Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Jacksonville, FL

June 13, 2003Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 13, 2003, 5:14 PM EDT for Duval County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 5:14 PM EDT (21:14 UTC)
Expired
Jun 13, 2003, 5:45 PM EDT
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 5 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 132114
SVRJAX
FLC031-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER OCEANWAY...OR ABOUT 4
  MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF
  DUVAL COUNTY.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

LAT...LON 3054 8175 3037 8169 3037 8151 3053 8157
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI JUN 13 2003

CONVECTION BEGAN FIRING BY NOON ACROSS THE WESTERN COUNTIES AS A
RESULT OF VORTICITY ADVECTION FROM THE DISTURBANCE ALOFT OVER THE
PANHANDLE. THIS ACTIVITY WILL BE INTERACTING WITH THE SEABREEZE
CONVECTION THAT IS YET TO DEVELOP AND WILL CONTINUE WELL INTO THE
EVENING.

RAIN COOLED AIR HELPED TO LOWER THE MIN TEMPS LAST NIGHT
ACROSS THE AREA OF INITIAL DEVELOPMENT. WILL GO WITH THE LOWER
GUIDANCE FOR TONIGHT. OTHERWISE THERE IS LITTLE CHANGE IN TEMPS IN
SIGHT. WEAK DISTURBANCES WILL CONTINUE TO DISRUPT THE MID/UPPER
LEVEL FLOW THROUGH THE WEEKEND AND WILL KEEP POPS ABOVE GUIDANCE IN
THE GOOD CHANCE TO LIKELY CATEGORIES. SFC RIDGE SAGS SOUTHWARD ON
SUNDAY AND A FRONT COMES TO REST NORTH OF THE AREA THRU MONDAY. A
SIMILAR SCENARIO LAST WEEK RESULTED IN SOME STRONG DIURNAL
THUNDERSTORMS ACROSS THE REGION. GFS SHOWS H5 LOW DVLPG OVER
ARKANSAS LATE SUNDAY INDUCING A TROF IN WRN GULF OF MEXICO THAT
PERSISTS THRU 120 HOURS. THIS FEATURE COMBINED WITH THE SFC BOUNDARY
KEEPS THE CWA IN MOIST LOW/MID LEVEL SW FLOW THRU MID WEEK. POPS
WILL REMAIN IN 40-60% RANGE THRU THE EXTENDED.

MARINE...WINDS AT THE BUOYS ARE AROUND 10 KT WITH GRAYS REEF COMING
IN A LITTLE HIGHER. SOUTH WINDS WILL PREVAIL INTO NEXT WEEK AND
BACKING TO SE DURING THE AFTERNOON IN RESPONSE TO SEA BREEZE.

.PRELIMINARY POINT TEMPS/POPS...

AMG 70 89 72 89 / 60 60 30 50
SSI 75 87 75 87 / 60 60 40 50
JAX 71 90 72 89 / 60 60 40 50
SGJ 73 87 73 87 / 60 50 40 50
GNV 70 91 71 90 / 60 60 30 50
OCF 70 91 71 91 / 60 60 30 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

TRABERT/ZAPPE
Hazardous weather outlook, Jun 13, 1:44 PM EDT, 3 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
144 PM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AS AN
UPPER LEVEL DISTURBANCE MOVES OVER THE FLORIDA PANHANDLE. AN ISOLATED
STRONG STORM IS POSSIBLE WITH THE MAIN HAZARDS BEING FREQUENT
LIGHTNING...SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. STORM MOTION
WILL BE TO THE NORTH-NORTHEAST AROUND 15 MPH WITH EASTERN ZONES AND
COASTAL AREAS HAVING THE BEST CHANCE OF PRECIPITATION LINGERING INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY DEVELOPING
MAINLY DURING THE AFTERNOON AND LASTING INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Jun 13, 3:01 PM EDT, 2 hours 13 minutes before
FLZ035-036-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GILCHRIST AND
WESTERN ALACHUA COUNTIES...

STRONG THUNDERSTORMS WILL AFFECT THE TRENTON AND NEWBERRY AREAS
THROUGH 4 PM.  GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.  ALSO FREQUENT LIGHTNING AND HEAVY
DOWNPOURS WILL OCCUR.  TAKE SHELTER IF YOU ARE OUTDOORS NEAR THESE
STORMS.  IF DRIVING USE CAUTION AS HEAVY RAIN MAY CAUSE FLOODING IN
LOW SPOTS.  MOVEMENT IS TO THE NORTHEAST AT 15 MPH.

MZ
Special weather statement, Jun 13, 4:05 PM EDT, 1 hour 9 minutes before
FLZ035-132045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
GILCHRIST COUNTY UNTIL 445 PM...

A STRONG THUNDERSTORM JUST NORTH OF BELL WILL PRODUCE GUSTY WINDS OF
UP TO 50 MPH ALONG WITH POSSIBLE MINOR WIND DAMAGE. VERY HEAVY RAIN
AND FREQUENT LIGHTNING WILL ALSO OCCUR. TAKE SHELTER IF YOU ARE
OUTDOORS NEAR THESE STORMS.  IF DRIVING USE CAUTION AS HEAVY RAIN
MAY CAUSE FLOODING IN LOW SPOTS.  MOVEMENT IS TO THE NORTHEAST AT 15
MPH.

MZ
Special weather statement, Jun 13, 4:19 PM EDT, 55 minutes before
FLZ023-030-031-132115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
BAKER...BRADFORD...AND UNION COUNTIES THROUGH 515 PM...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF ELLERBEE...
OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING NORTH AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
RAIFORD...JOHNSTOWN...ELLERBEE...SANDERSON...MACCLENNY...GLEN ST.
MARY AND TAYLOR THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jun 13, 4:36 PM EDT, 38 minutes before
GAZ164-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
VALID UNTIL 530 PM...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTHWEST OF ST.
GEORGE...OR ABOUT 17 MILES WEST OF CALLAHAN...MOVING NORTH AT 15 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ST. GEORGE...HOMELAND AND FOLKSTON THROUGH 530 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

SHASHY
Special weather statement, Jun 13, 5:05 PM EDT, 9 minutes before
GAZ153-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY
VALID UNTIL 530 PM...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF EVERETT...OR ABOUT
14 MILES WEST OF DARIEN...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN AND EVERETT
THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND SMALL HAIL CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jun 13, 5:08 PM EDT, 6 minutes before
FLZ024-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT FRI JUN 13 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY
UNTIL 6 PM...

STRONG THUNDERSTORMS WILL AFFECT MAINLY WEST OF I-95 INCLUDING
HILLIARD...CALLAHAN...AND KINGS FERRY THROUGH 6 PM.  GUSTY WINDS UP
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
ALSO VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL OCCUR.
MOVEMENT IS TO THE NORTHEAST AT 15 MPH.

MZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:09 PM EDTSevere Thunderstorm WarningJAXGilchrist, Union36 min
Jun 13, 4:16 PM EDTSevere Thunderstorm WarningJAXGilchrist29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.